Colorado, 2011

Avalanche in Colorado, January 15, 2011

January 15, 2011 · NWS GJT · 1 event in 1 county or zone

Recent snowfall and windy conditions resulted in an unstable slab in the upper snowpack that resulted in a small avalanche involving skiers near Red Mountain Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Recent snowfall and windy conditions resulted in an unstable slab in the upper snowpack that resulted in a small avalanche involving skiers near Red Mountain Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 4:27 AM MST, 7 hours 33 minutes earlier.

Area forecast discussion, Jan 15, 4:27 AM MST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST SAT JAN 15 2011

.SHORT TERM...TODAY THROUGH SUNDAY...
FOG HAS DEVELOPED ACROSS SOME OF THE LOWER ELEVATIONS OF WESTERN
COLORADO AND EASTERN UTAH...AND IS EXPECTED TO PERSIST INTO THE MID-
MORNING HOURS. THE AIRPORT AT VERNAL HAS REPORTED VISIBILITY DOWN
TO 1/4 MILE...BUT THIS SEEMS TO BE VERY LOCALIZED AS REPORTED
BY LOCAL LAW ENFORCEMENT PERSONNEL. OTHERWISE CLOUDS WILL
CONTINUE TO PASS OVER THE AREA FROM THE NORTHWEST TODAY...WITH SOME
LIGHT SNOW SHOWERS POSSIBLE OVER THE NORTHERN MOUNTAINS...MAINLY
ALONG THE DIVIDE.

BEGINNING TONIGHT...AN ENERGETIC STREAM OF MOISTURE WILL BE CARRIED
BY STRONG UPPER LEVEL WINDS OVER THE WEST COAST RIDGE OF HIGH
PRESSURE...THEN TO THE SOUTHEAST AND OVER THE CENTRAL ROCKIES. THIS
WILL BRING A RATHER PROLONGED PERIOD OF PRECIPITATION TO THE FORECAST
AREA...FAVORING THE NORTH...ESPECIALLY THE NORTHWEST FACING SLOPES.
WHILE A FEW SHOWERS WILL BE POSSIBLE TODAY...THE MOISTURE BEGINS TO
INCREASE TONIGHT. SNOW WILL BECOME LIKELY OVER THE NORTHERN MOUNTAINS
AS THE FIRST JET STREAK PASSES OVERHEAD. HOWEVER SNOWFALL STILL
EXPECTED TO REMAIN ON THE LIGHT SIDE. THEN ON SUNDAY ANOTHER
STRONGER JET CORE WILL APPROACH FROM THE NORTH. AT THE SAME TIME
MOISTURE WILL CONTINUE TO DEEPEN PROVIDING AMPLE FUEL FOR THE STRONG
OROGRAPHICS. SUNDAY IS JUST THE START OF AN ACTIVE 48 HOURS AS A
SERIES OF IMPULSES CONTINUE TO SWEEP OVER THE REGION.

TEMPERATURES WILL GENERALLY REMAIN MILD...WITH RAIN OR MIXED PHASE
PRECIPITATION POSSIBLE IN SOME OF THE VALLEYS ON SUNDAY AFTERNOON.

HAVE GONE AHEAD AND UPGRADED THE WINTER STORM WATCH TO WARNINGS FOR
THE PARK...GORE...ELK AND FLATTOPS RANGES. THEN ALSO HOISTED A
WINTER WEATHER ADVISORY FOR THE WEST ELKS AND THE MOUNTAINS TO THE
EAST OF GUNNISON. FOR NOW WILL LET THE WATCH RIDE FOR THE UPPER AND
MIDDLE YAMPA RIVER BASIN AS THERE IS STILL SOME UNCERTAINTY IN
TIMING AND SNOW AMOUNTS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

ACCUMULATING SNOW EXPECTED FOR THE MOUNTAINS AND NORTHERN VALLEYS
SUNDAY NIGHT THROUGH MONDAY.

LITTLE CHANGE NEEDED TO THE GOING FORECAST AS MODELS REMAINED
CONSISTENT IN DEPICTING A PERIOD OF PROLONGED SNOW FOR THE NORTHERN
MOUNTAINS THROUGH TUESDAY MORNING. PER PREVIOUS DISCUSSION...EVENT
IS LARGELY OROGRAPHIC IN NATURE AS NORTHWEST FLOWING 7H WINDS WILL BE
QUITE STRONG AND LAPSE RATES FAIRLY STABLE. HOWEVER...SOME DYNAMIC
FORCING INDICATED AS WELL...MOST NOTABLY MONDAY AFTERNOON AND
MONDAY NIGHT AS VIGOROUS SHORTWAVE DRIVES A COLD FRONT ACROSS THE
REGION. WATCHES HAVE BEEN UPGRADED TO WARNINGS FOR THE NORTHERN
MOUNTAINS AND AN ADVISORY HAS BEEN ISSUED FOR WEST ELK AND SAWATCH
RANGES IN ANTICIPATION OF HEAVY SNOW AND BLOWING SNOW. LOWER
ELEVATIONS OF THE NORTH LIKELY TO RECEIVE ACCUMULATING SNOW...THOUGH
NAM AND GFS DIFFER SIGNIFICANTLY ON AMOUNTS SO WILL CONTINUE THE
WATCH FOR NOW AND ALLOW LATER SHIFTS TO ANALYZE FURTHER.

FORECAST CONFIDENCE QUICKLY FADES THE LAST HALF OF NEXT WEEK AS THE
ECWMF AND GFS MODELS DIFFERED WITH A PACIFIC TROUGH DROPPING INTO THE
WEST TUESDAY NIGHT-WEDNESDAY. 12Z ECWMF CONTINUED TO DIG THE TROUGH
SOUTH THROUGH THE GREAT BASIN EVENTUALLY CLOSING OFF A LOW IN THE
VICINITY OF SRN CA. 12Z GFS HELD TO ITS IDEA OF AN OPEN WAVE
SWEEPING ACROSS THE CENTRAL ROCKIES AT MIDWEEK. BOTH MODELS
INDICATED A PREFERENCE FOR W-NW FLOW THU-FRI...SO WILL MAINTAIN
PRECIP FCST NEAR CLIMATOLOGY FEATURING A CHANCE OF SNOW IN THE
MTNS...FAVORING THE NORTH...UNTIL A CLEARER PICTURE DEVELOPS.

TEMPS ARE EXPECTED TO MODERATE IN GENERAL THROUGH THE PERIOD AS
CLOUDS AND PASSING DISTURBANCES HELP WEAKEN VALLEY INVERSIONS.

&&

.AVIATION...
LOW STRATUS AND FOG WILL PERSIST ACROSS THE UINTA BASIN...NORTHWEST
COLORADO...THE CENTRAL VALLEYS AND THE GUNNISON BASIN DURING THE
MORNING HOURS. CLOUDS AND FOG WILL RESULT PRIMARILY IN MVFR CIGS
AND VSBY...THOUGH AREAS OF IFR CONDITIONS ARE LIKELY THROUGH MIDDAY.
SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER MOUNTAIN AREAS NORTH AND
EAST OF A KASE-KEEO-KCAG LINE THIS AFTERNOON RESULTING IN SCATTERED
MVFR CIGS AND VSBY. AREAL COVERAGE AND INTENSITY OF SNOWFALL IS
EXPECTED TO INCREASE OVERNIGHT SPREADING INTO THE SAN JUAN MOUNTAINS
BY SUNDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM MST TUESDAY FOR
      ZONES 004-010-013.
     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY
      NIGHT FOR ZONES 002-005.
     WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 AM MST TUESDAY
      FOR ZONE 012.
UT...NONE.

&&

SHORT TERM...EH
LONG TERM....NL/JAD
AVIATION.....NL
Hazardous weather outlook, Jan 15, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT JAN 15 2011

COZ001>014-017>023-UTZ022>025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT JAN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW LIGHT SNOW SHOWERS WILL BE POSSIBLE OVER THE MOUNTAINS OF
NORTHWEST COLORADO TODAY...ESPECIALLY NEAR THE CONTINENTAL DIVIDE.
SNOW WILL INCREASE AND BECOME LIKELY OVER THE PARK...GORE...ELK AND
FLATTOPS RANGES THIS EVENING AS THE FIRST IN A SERIES OF MOIST
PACIFIC DISTURBANCES APPROACHES THE AREA. THE CHANCE FOR SNOW WILL
SPREAD TO OTHER MOUNTAIN AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL PACIFIC STORMS WILL PASS OVER THE AREA THROUGH THE MIDDLE
OF NEXT WEEK. THIS WILL BRING THE POTENTIAL FOR HEAVY SNOWFALL TO THE
MOUNTAINS OF WESTERN COLORADO...MAINLY FROM VAIL PASS NORTH TO
STEAMBOAT SPRINGS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE LIKELY.

SNOW WILL ALSO FALL OVER THE SOUTHWEST MOUNTAINS IN WESTERN COLORADO
AND OVER THE EASTERN UTAH MOUNTAINS...ALTHOUGH ACCUMULATIONS ARE NOT
EXPECTED TO BE AS GREAT. THE VALLEYS WILL WARM UP AND CAN EXPECT
A MIXED BAG OF PRECIPITATION WITH RAIN AND SNOW POSSIBLE SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
January 15, 12:00 PM MST to 12:15 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Four skiers in the back country triggered a small avalanche near Red Mountain Pass in the Above Cemetery avalanche path region. The avalance area was estimated to be 75 feet wide and up to 2 feet thick which slid about 50 feet downhill. One skier was caught in this slide but was uninjured and able to dig out and get to safety.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376513.